Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 14, NWS Sioux Falls, SD

June 20, 2019Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2019, 4:04 PM CDT for Lyon County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2019, 4:04 PM CDT (21:04 UTC)
Expired
Jun 20, 2019, 4:30 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:08 PM CDTHAIL 0.882 Ese Cottonwood, MNIN ADDITION TO NICKEL SIZED HAIL, RAINFALL WAS A QUICK 1.50 INCH.
Jun 20, 4:09 PM CDTHAIL 0.72 Ene Cottonwood, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KFSD 202104
SVRFSD
MNC083-202130-
/O.NEW.KFSD.SV.W.0014.190620T2104Z-190620T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
404 PM CDT Thu Jun 20 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lyon County in southwestern Minnesota...

* Until 430 PM CDT.

* At 403 PM CDT, a severe thunderstorm was located over Cottonwood,
  or 12 miles northeast of Marshall, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Lyon County near Cottonwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4456 9561 4455 9561 4457 9575 4463 9577
      4463 9560
TIME...MOT...LOC 2103Z 260DEG 15KT 4461 9566 

HAIL...1.00IN
WIND...60MPH
 
$$

Chapman
2 follow-up statements
383 
WWUS53 KFSD 202118
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
418 PM CDT Thu Jun 20 2019

MNC083-202130-
/O.CON.KFSD.SV.W.0014.000000T0000Z-190620T2130Z/
Lyon MN-
418 PM CDT Thu Jun 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EXTREME NORTHEASTERN LYON COUNTY...

At 417 PM CDT, a severe thunderstorm was located just east of 
Cottonwood, or 14 miles northeast of Marshall, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4458 9561 4460 9563 4463 9567 4463 9560
TIME...MOT...LOC 2117Z 263DEG 10KT 4461 9561 

HAIL...1.00IN
WIND...60MPH
 
$$

Chapman
309 
WWUS53 KFSD 202123
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
423 PM CDT Thu Jun 20 2019

MNC083-202132-
/O.EXP.KFSD.SV.W.0014.000000T0000Z-190620T2130Z/
Lyon MN-
423 PM CDT Thu Jun 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN 
LYON COUNTY WILL
EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4458 9561 4460 9563 4463 9567 4463 9560
TIME...MOT...LOC 2122Z 260DEG 15KT 4461 9559 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:39 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 20, 3:39 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
339 PM CDT Thu Jun 20 2019

.SHORT TERM...(This Evening through Friday)
Issued at 337 PM CDT Thu Jun 20 2019

Cold front slowly sagging southeastward through the forecast area
today has stalled near the I-29 corridor. Expect this boundary to
continue to weaken or washout into the early evening, with weak
upper and mid level ridging nosing into the tri-state area behind
the exiting wave. Clouds have scattered out with a cumulus field
seen on satellite near the boundary. With instability increasing
with the arrival of more sunshine, expect scattered showers and
storms to continue to form near and ahead of the boundary (east of I-
29) through around sunset before dissipating. CAPE and shear is
greatest in far southeast SD into northeast NE and northwest IA, and
we could still see an isolated strong to marginally severe storm
fire in this area through around 6 or 7 pm. Further north, shear is
weaker and instability quickly decreases. The greatest threat would
be hail to the size of quarters.

There will not be much of a break in the active weather pattern, as
a slow moving upper low in the northwest US turns upper flow to the
southwest and directs several waves our direction. Low level flow
turns to the southeast into Friday, ushering in dewpoints as high as
the upper 60s in northwest Iowa and adjacent areas. Clouds and warm
air advection will again increase overnight. With the arrival of a
shortwave into south central SD, the next round of showers and
storms are expected to form to our west and track through the area
in the early morning hours Friday. Models suggest that the stronger
forcing and lift will remain south of the forecast area where a
complex of storms tracks south of the Missouri River. Across our
forecast area, the greatest chance of showers and storms will be
across the southern forecast area, with more isolated or scattered
showers and storms elsewhere.

Friday's weather is more complicated and will be largely dependent
on the storm activity overnight. With the expectation that an MCS
tracks through Nebraska overnight, this will likely shift the warm
front further south than models depict. Scattered showers and storms
will be ongoing in the morning, with a break in the activity
expected before the severe threat returns in the afternoon.

Surface based severe weather will be tied to areas near and south of
the front, where the severe weather capable of large hail, damaging
winds, and isolated tornadoes is possible. Strong shear over 40kt,
robust CAPE over 2000 j/kg and steep mid level lapse rates are
possible. North of the front however, strong or marginally severe
storms capable of hail to half dollars would become the main threat.
At this point the later scenario appears more likely for our
forecast area, however if we can manage to get the boundary set up
further north and destabilize quickly in the late morning/afternoon,
our surface based severe threat will be greater. Northeast NE, far
southeast SD, and northwest IA would see the best potential for this
scenario.

.LONG TERM...(Friday Night through Thursday)
Issued at 337 PM CDT Thu Jun 20 2019

Additional scattered showers and storms continue overnight Friday
into Saturday as the wave lifts into the Upper Midwest and the
surface low and stalled boundaries weakens. The unsettled pattern
directs another wave into the central High Plains Saturday night
into Sunday, with yet more scattered showers and thunderstorms
lifting northward through the region. The slow moving parent
trough finally makes progress to the east Sunday night and Monday
morning, with chances of showers and storms ending on Monday night
or Tuesday. Temperatures warm above normal for mid week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 629 AM CDT Thu Jun 20 2019

Lines of showers and isolated storms moving across the region
through midday. Potential for additional isolated to scattered
storms after 17Z, mainly focused south and/or east of KFSD, with
KSUX seeing greatest potential among TAF sites to be impacted by
stronger storms in the early-mid afternoon. Periods of MVFR-IFR
visibility possible with storms, with MVFR ceilings possible for a
few hours trailing the rain which is moving through the area to
start the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, Jun 20, 4:09 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
409 AM CDT Thu Jun 20 2019

MNZ071-072-080-081-097-098-SDZ038>040-050-052>069-210915-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-
409 AM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are likely throughout the
morning into the afternoon. An isolated strong to severe storm
will be possible with hail to the size of half dollars the main
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An additional round of early morning showers and thunderstorms
will move through Friday morning, with increasing chances for
thunderstorms to redevelop Friday afternoon and evening. While
still uncertain, scattered strong to severe storms may be possible
in areas along and east of the James River Valley. Outdoor
activities and events should continue to monitor their local
forecast Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070-
071-210915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Union-
409 AM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become more likely late this
morning into the early evening. A few of these storms could become
severe with half dollar sized hail and wind gusts to 60 mph
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An additional round of early morning showers and thunderstorms
will move through Friday morning, with increasing chances for
thunderstorms to redevelop Friday afternoon and evening. While
still uncertain, scattered strong to severe storms may be possible
in areas along and east of the James River Valley. Outdoor
activities and events should continue to monitor their local
forecast Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and again on Friday.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.